Illinois, 2013

Hail and Damaging Winds in Illinois, April 15, 2013

April 15, 2013 · NWS ILX · 6 events in 2 counties and zones

A slow moving cold front brought scattered strong thunderstorms to central Illinois during the pre-dawn hours of April 16th. One cell became severe, producing hail up to the size of pennies and some minor wind damage in Sangamon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A slow moving cold front brought scattered strong thunderstorms to central Illinois during the pre-dawn hours of April 16th. One cell became severe, producing hail up to the size of pennies and some minor wind damage in Sangamon County. A lightning strike occurred in Springfield, damaging the roof of a home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 15, 10:54 PM CST, 11 minutes earlier.

Area forecast discussion, Apr 15, 10:54 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1154 PM CDT MON APR 15 2013

.DISCUSSION...
ISSUED 900 PM CDT MON APR 15 2013

SLOW MOVING COLD FRONT HAS PUSHED FINALLY PUSHED THROUGH MUCH OF
THE FORECAST AREA...CURRENTLY LYING IN THE VICINITY OF A DANVILLE
TO EFFINGHAM LINE. MOST OF THE PRECIPITATION THIS EVENING HAS BEEN
POST FRONTAL...AND THE MODELS SUGGEST THIS TREND SHOULD CONTINUE
OVERNIGHT. A WAVE OF BETTER FORCING HAS LIFTED NORTHEAST ACROSS
THE GREAT LAKES...LEAVING MAINLY LIGHT SHOWERS/DRIZZLE IN ITS
WAKE. ANOTHER WAVE IS BEGINNING TO LIFT NORTHEAST ACROSS
MISSOURI...AND CONVECTION IS BEGINNING TO RE FIRE IN THIS AREA.
WHILE IT IS NOT UNANIMOUS...SOME OF THE SHORT TERM MODELS HAVE
THIS PRECIPITATION SPREADING ACROSS THE AREA LATER TONIGHT. THE
BULK OF THE FORCING PARAMETERS DO NOT LOOK IMPRESSIVE LOCALLY
THROUGH THE NIGHT...BUT CAN NOT ARGUE WITH CURRENT REALITY.

GOING FORECAST IS IN GOOD SHAPE OVERALL. HAVE UPDATED FOR THE
LATEST HOURLY TRENDS...MAINLY TO BETTER REFLECT PRECIPITATION
TRENDS.

BAK
&&

.AVIATION...
ISSUED 1141 PM CDT MON APR 15 2013

A LARGE AREA OF ELEVATED SHOWERS/STORMS HAS FIRED ON THE COOL SIDE
OF A NEARLY STATIONARY FRONT THAT LIES JUST NORTH OF THE I-70
CORRIDOR IN ILLINOIS. THE STORMS EXTEND BACK INTO SOUTHWEST
KANSAS. THE COVERAGE IS GREATER THAN PREVIOUSLY EXPECTED AND WILL
NEED TO ADD A TEMPO TSRA MENTION FOR MUCH OF THE NIGHT ACROSS ALL
OF THE CENTRAL ILLINOIS TERMINALS EXCEPT KPIA WHICH IS FURTHER
INTO THE COLD AIR. STILL EXPECT PREDOMINANTLY LOW END VFR
CONDITIONS OUTSIDE OF PRECIPITATION...ALTHOUGH THEY MAY FALL INTO
THE IFR CATEGORY UNDER STEADIER RAINFALL.

ONCE THESE NOCTURNAL INDUCED STORMS FADE LATER TONIGHT...VFR
CONDITIONS SHOULD PREVAIL THROUGH THE DAYTIME HOURS TUESDAY.
THEN...CIGS SHOULD LOWER TUESDAY EVENING INTO THE MVFR CATEGORY AS
THE FRONT BEGINS TO LIFT BACK NORTH.

BAK
&&

.PREV DISCUSSION...
ISSUED 315 PM CDT MON APR 15 2013

VERY ACTIVE WEATHER IS EXPECTED THIS WEEK UNDER SOUTHWEST FLOW
ALOFT AND A FRONTAL BOUNDARY THAT WILL INITIALLY PUSH THROUGH
TONIGHT THEN OSCILLATE ACROSS THE AREA THROUGH LATE WEEK. THERE IS
THE POTENTIAL FOR HEAVY RAINS, FLOODING AND SEVERE STORMS AT
SOME POINT BETWEEN TONIGHT AND THURSDAY ACROSS ALL OF OUR
COUNTIES. AFTER THAT A STRONG UPPER TROUGH AND COLD FRONT WILL
BLAST INTO THE MIDWEST BRINGING MUCH BELOW NORMAL TEMPERATURES FOR
FRIDAY AND FRIDAY NIGHT. FREEZING CONDITIONS MAY DEVELOP BY
SUNRISE SATURDAY MORNING.

THERE WAS A MARKED SLOWING TREND IN THE PROGRESSION OF THE COLD
FRONT AND UPPER TROUGH FOR THURSDAY INTO FRIDAY...SO THE
MAIN ADJUSTMENTS TODAY WERE TO REFLECT THAT IN THE WED NIGHT-
FRIDAY GRIDS.

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.

THE COLD FRONT IS TRYING TO MAKE PROGRESS ACROSS ILLINOIS THIS
AFTERNOON...AND AS OF 2 PM IT EXTENDED ROUGHLY ALONG THE IL RIVER
VALLEY. ENHANCED MOISTURE CONVERGENCE AND INSTABILITY ALONG THE
FRONT HAVE ALLOWED SOME THUNDERSTORMS TO DEVELOP IN OUR WESTERN
COUNTIES. THOSE STORMS SHOULD CONTINUE TO DEVELOP ALONG THE FRONT
AS IT PROGRESSES EASTWARD. WE WENT WITH LIKELY POPS IN ALL BUT THE
FAR SE COUNTIES THIS EVENING...THEN ADVANCED THE LIKELY POPS INTO
THE SOUTHEAST AFTER MIDNIGHT...WHILE PULLED POPS BACK TO CHANCE NW
OF BLOOMINGTON TO RUSHVILLE. WE KEPT THE THUNDERSTORM CHANCES
MAINLY ALONG AND AHEAD OF THE FRONT...WITH JUST SHOWERS MENTIONED
BEHIND THE FRONT.

WE SHOULD SEE A BREAK IN THE RAIN FOR AREAS NE OF I-72 TUESDAY
AS THE FRONT STALLS OUT ACROSS OUR SE AREA. HIGHER RAIN CHANCES
WILL EXPAND NORTHWARD LATER TUESDAY NIGHT AS THE MID LEVEL
BAROCLINIC ZONE SHIFTS NORTH IN CONCERT WITH A 500 MB SHORTWAVE.

ON WEDNESDAY...THE FOCUS FOR HEAVIER RAINS WILL BEGIN AND BE
MAINLY CONFINED TO OUR NW AREAS...ESPECIALLY NW OF THE IL RIVER.
THE SURFACE WARM FRONT WILL BEGIN TO MAKE NORTHWARD MOVEMENT AS
THE A DEEP TROUGH GETS CARVED INTO THE ROCKIES AND WESTERN PLAINS.
SURFACE CYCLOGENESIS WILL DEVELOP IN WESTERN KANSAS BY WED
EVENING...INCREASING SYNOPTIC SCALE LIFT NORTHEAST OF THE LOW
ALONG AND NORTH OF THE WARM FRONT. THAT INFLUENCE WILL EXPAND INTO
WESTERN IL AND PUSH RAIN CHANCES INTO THE CATEGORICAL LEVEL WED
NIGHT AND THURSDAY.

SPC EXPANDED THE DAY 2 SLIGHT RISK TO INCLUDE OUR SOUTHEAST 6
COUNTIES...SOUTH OF EFFINGHAM TO ROBINSON. HAIL AND DAMAGING WIND
APPEAR TO BE THE PRIMARY HAZARDS...WITH TIMING BEING MAINLY LATER
WED AFTERNOON AND WED NIGHT ALONG THE WARM FRONT.

LONG TERM...THURSDAY THROUGH MONDAY.

ON THURSDAY...THE FOCUS FOR SEVERE WEATHER WILL SHIFT TO OUR NW
AREA...NW OF A LINE FROM BLOOMINGTON TO TAYLORVILLE. IT WILL BE
TIED TO THE ADVANCEMENT OF THE SURFACE LOW TO THE NORTHEAST ACROSS
WESTERN IL. THE LOW IS EXPECTED TO BE RATHER ELONGATED AS IT
ARRIVES...SO TIMING OF THE WAVES OF RAIN AND STORMS WILL BE TOUGH
TO PINPOINT THIS FAR OUT. IN GENERAL, STEADY RAINS AND EMBEDDED
STORMS APPEAR LIKELY NW OF I-72 FOR MUCH OF THE TIME LATE WED
NIGHT THROUGH THURSDAY EVENING. RAINFALL AMOUNTS DURING THAT TIME
COULD REACH BETWEEN 2 AND 3 INCHES...POSSIBLY CAUSING FLASH
FLOODING OF LOW LYING ROADS AND ROADS NEAR CREEKS AND STREAMS.

THAT AREA OF HEAVY RAINS AND STORMS WILL ADVANCE EASTWARD INTO THE
REMAINDER OF OUR FORECAST AREA LATER THURSDAY NIGHT AS THE SURFACE
LOW LIFTS INTO LOWER MICHIGAN AND A COLD FRONT ADVANCES ACROSS
EASTERN IL. SEVERE STORMS WILL BE POSSIBLE ALONG THAT COLD
FRONT...AND A SLIGHT RISK FOR SEVERE STORMS IS OUTLINED FOR OUR
SOUTHEAST AREA SOUTH OF A LINE FROM SPRINGFIELD TO DECATUR TO
PARIS. ONCE AGAIN...HAIL AND DAMAGING WIND WILL BE THE PRIMARY
HAZARDS.

MUCH COLDER AIR WILL PUSH INTO CENTRAL IL BEHIND THAT COLD
FRONT...BUT THE COLDER AIR WILL LAG A LITTLE SLOWER THAN
PREVIOUSLY EXPECTED. SO A CHANGE OVER FROM RAIN TO SNOW MAY BE
DELAYED UNTIL VERY LATE THURSDAY NIGHT OR POSSIBLY FRIDAY MORNING.

THE COLD POOL WILL SETTLE OVER ILLINOIS ON FRIDAY...WITH STEEP
LAPSE RATES SETTING THE STAGE FOR INSTABILITY SHOWERS TO
CONTINUE ALL DAY.

DRY AIR ALOFT SHOULD HELP TO SHUT DOWN PRECIP BEFORE FRIDAY
NIGHT. THE VERY COLD AIR WILL KEEP HIGHS IN THE 40S ON
FRIDAY...AND LOWS DOWN NEAR FREEZING NW OF I-72 FRIDAY NIGHT.

A SLOW WARMING TREND WILL DEVELOP FOR SATURDAY AND SUNDAY AS AN
UPPER RIDGE DEVELOPS IN THE PLAINS AND ADVANCES EAST INTO
ILLINOIS. THE NEXT CHANCE OF RAIN IS FORECAST FOR MONDAY AS THE
NEXT LOW PRESSURE SYSTEM EJECTS FROM THE LOWER PLAINS INTO THE MID
MISSISSIPPI RIVER VALLEY.

SHIMON
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 15, 2:17 PM CST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
317 PM CDT MON APR 15 2013

ILZ027>031-037-038-161100-
KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
317 PM CDT MON APR 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING...MAINLY
SOUTHEAST OF THE ILLINOIS RIVER...AS A COLD FRONT SLOWLY PUSHES
THROUGH THE AREA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FRONTAL BOUNDARY WILL BECOME STATIONARY NEAR THE OHIO RIVER
ON TUESDAY...AND THEN MOVE BACK NORTHWARD ON WEDNESDAY. AS THIS
REMAINS IN THE AREA...PERIODIC THUNDERSTORMS WILL BE POSSIBLE THE
NEXT FEW DAYS. THE STORM CHANCES WILL FINALLY END THURSDAY...ONCE
A COLD FRONT SWEEPS ACROSS THE STATE. THERE IS A SLIGHT RISK THAT
SOME OF THE STORMS COULD BECOME SEVERE WEDNESDAY NIGHT. IN
ADDITION...TOTAL RAINFALL OF A FEW INCHES IS LIKELY...WHICH WOULD
CAUSE RISES ON AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ036-040-041-047-161100-
CASS-FULTON-MASON-SCHUYLER-
317 PM CDT MON APR 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NEAR THE ILLINOIS RIVER.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING...MAINLY EAST OF
THE ILLINOIS RIVER...AS A COLD FRONT SLOWLY PUSHES THROUGH THE
AREA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MINOR FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER MUCH OF THE
WEEK.

THE FRONTAL BOUNDARY WILL BECOME STATIONARY NEAR THE OHIO RIVER
ON TUESDAY...AND THEN MOVE BACK NORTHWARD ON WEDNESDAY. AS THIS
REMAINS IN THE AREA...PERIODIC THUNDERSTORMS WILL BE POSSIBLE THE
NEXT FEW DAYS. THE STORM CHANCES WILL FINALLY END THURSDAY...ONCE
A COLD FRONT SWEEPS ACROSS THE STATE. THERE IS A SLIGHT RISK THAT
SOME OF THE STORMS COULD BECOME SEVERE WEDNESDAY NIGHT. IN
ADDITION...TOTAL RAINFALL OF A FEW INCHES IS LIKELY...WHICH WOULD
CAUSE RISES ON AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ042>046-048>057-061-161100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCOTT-SHELBY-VERMILION-
317 PM CDT MON APR 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND EAST
CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT...AS A COLD
FRONT PASSES...ALTHOUGH AREAS WEST OF I-55 WILL MAINLY SEE THEM
DURING THE EVENING. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...BUT A FEW OF THE STORMS MAY PRODUCE GUSTY WINDS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FRONTAL BOUNDARY WILL BECOME STATIONARY NEAR THE OHIO RIVER
TUESDAY...AND THEN MOVE BACK NORTHWARD ON WEDNESDAY. AS THIS
REMAINS IN THE AREA...PERIODIC THUNDERSTORMS WILL BE POSSIBLE THE
NEXT FEW DAYS. THE STORM CHANCES WILL FINALLY END THURSDAY...ONCE
A COLD FRONT SWEEPS ACROSS THE STATE. THERE IS A SLIGHT RISK THAT
SOME OF THE STORMS COULD BECOME SEVERE WEDNESDAY NIGHT. SOME
SEVERE STORMS ARE ALSO POSSIBLE THURSDAY AND THURSDAY EVENING...
PRIMARILY SOUTH OF I-72. IN ADDITION...TOTAL RAINFALL OF A FEW
INCHES IS LIKELY...WHICH WOULD CAUSE RISES ON AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-066-067-071-072-161100-
CLAY-CUMBERLAND-EFFINGHAM-JASPER-RICHLAND-
317 PM CDT MON APR 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A COLD FRONT
PASSES. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT A FEW OF
THE STORM MAY PRODUCE GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FRONTAL BOUNDARY WILL BECOME STATIONARY NEAR THE OHIO RIVER
ON TUESDAY...AND THEN MOVE BACK NORTHWARD ON WEDNESDAY. AS THIS
REMAINS IN THE AREA...PERIODIC THUNDERSTORMS WILL BE POSSIBLE THE
NEXT FEW DAYS. THE STORM CHANCES WILL FINALLY END THURSDAY...ONCE
A COLD FRONT SWEEPS ACROSS THE STATE. WHILE A FEW OF THE STORMS
MAY BE SEVERE TUESDAY AND WEDNESDAY...BETTER CHANCES OF SEVERE
WEATHER ARE EXPECTED ON THURSDAY. IN ADDITION...TOTAL RAINFALL OF
A FEW INCHES IS LIKELY...WHICH WOULD CAUSE RISES ON AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ063-068-073-161100-
CLARK-CRAWFORD-LAWRENCE-
317 PM CDT MON APR 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS...NEAR THE WABASH RIVER.

.DAY ONE...TONIGHT

AS A COLD FRONT PASSES THROUGH THE AREA...SCATTERED THUNDERSTORMS
CAN BE EXPECTED TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...BUT MAY PRODUCE SOME GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MINOR FLOODING WILL CONTINUE ALONG THE WABASH RIVER...FROM
AROUND PALESTINE UPSTREAM...THROUGH MUCH OF THE WEEK.

THE FRONTAL BOUNDARY WILL BECOME STATIONARY NEAR THE OHIO RIVER
ON TUESDAY...AND THEN MOVE BACK NORTHWARD ON WEDNESDAY. AS THIS
REMAINS IN THE AREA...PERIODIC THUNDERSTORMS WILL BE POSSIBLE THE
NEXT FEW DAYS. THE STORM CHANCES WILL FINALLY END THURSDAY...ONCE
A COLD FRONT SWEEPS ACROSS THE STATE. WHILE A FEW OF THE STORMS
MAY BE SEVERE TUESDAY AND WEDNESDAY...BETTER CHANCES OF SEVERE
WEATHER ARE EXPECTED ON THURSDAY. IN ADDITION...TOTAL RAINFALL OF
A FEW INCHES IS LIKELY...WHICH WOULD CAUSE RISES ON AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GEELHART

The radar

The Lincoln radar (KILX), 47 km away, was scanning. The volume nearest the first event began at 05:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Lightning, Sangamon

When
April 15, 11:05 PM CST to 11:06 PM CST
Where
Sangamon County, Springfield
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.800, -89.650

Lightning struck a home in Springfield, creating a hole in the roof.

Thunderstorm Wind, Sangamon

When
April 15, 11:05 PM CST to 11:10 PM CST
Where
Sangamon County, Springfield
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
39.800, -89.650

The roof was blown off a building on Cook Street.

Hail, Sangamon

When
April 15, 11:08 PM CST to 11:09 PM CST
Where
Sangamon County, Riverton
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
39.850, -89.530

Thunderstorm Wind, Sangamon

When
April 15, 11:10 PM CST to 11:15 PM CST
Where
Sangamon County, 2 mi NW of Rochester
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
39.770, -89.557

A fruit tree was snapped in half. A large fence was blown down and a few shingles were ripped from a roof.

Thunderstorm Wind, Sangamon

When
April 15, 11:15 PM CST to 11:20 PM CST
Where
Sangamon County, 1 mi W of Buffalo
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.850, -89.439

A semi trailer was blown over on Old Highway 36 west of Buffalo. Numerous tree branches were knocked down as well.

Hail, Logan

When
April 15, 11:34 PM CST to 11:35 PM CST
Where
Logan County, 2 mi SW of Latham
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
39.950, -89.197

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441490, 441499, 441486, 441492, 441497, 441487.